New Jersey, 2003

Flooding in New Jersey, December 24 to 25, 2003

December 24 to 25, 2003 · NWS OKX · 2 events in 1 county or zone

Light rain developed after 1 am on December 24th and occasionally became heavy after 7 am before it ended during the afternoon. 20 inches at Midland Park.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a wave of low pressure moved northeast toward the region, a 1 1/2 to 2 1/2 inch heavy rainfall resulted in widespread flooding of rivers, streams, and urban areas including low lying and poor drainage areas.Light rain developed after 1 am on December 24th and occasionally became heavy after 7 am before it ended during the afternoon. Here are selected Storm Total Rainfall amounts for:Bergen County - Amounts ranged from 1.47 inches at Saddle Brook to 2.20 inches at Midland Park. At Teterboro Airport, 1.69 inches was measured.Passaic County - Amounts ranged from 1.80 inches at Wayne to 2.36 inches at West Paterson.Essex County - Amounts ranged from 1.37 inches at Newark Airport to 2.12 inches at Verona.Hudson County - 1.79 inches was measured at Harrison.A trained spotter observed that the Saddle River in the vicinity of Lake Street in Upper Saddle River crested its' banks at 12:25 pm. The same spotter also reported that a small creek about 1/4 mile west of West Saddle Road in Upper Saddle River also crested its' banks.The Saddle River at Lodi was at or above its' flood stage for about 5 1/2 hours from approximately 5:30 pm until 11:00 pm on December 24th. It crested at 6.45 feet, 0.45 feet above its' flood stage around 7:30 pm. A 2.04 inch rainfall occurred at Lodi.The Ramapo River at Mahwah was at or above its' flood stage for about 9 hours from approximately 8:00 pm on December 24th until 5 am December 25th. It crested at 8.17 feet, 0.17 feet above its' flood stage of 8.0 feet around 2:00 am on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 24, 10:10 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 24, 10:10 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1010 AM EST WED DEC 24 2003

.UPDATE...LEADING EDGE OF STEADY RAINS WORKING EASTWARD AT 10 TO 15
KNOTS WITH HOURLY RAINFALL RATES OF ONE-TENTH TO ONE-QUARTER OF AN
INCH. RAINS JUST BEGINNING TO PROGRESS INTO WESTERN LONG ISLAND AND
SW CT. KOKX RADAR PLACES HIGHEST STORM TOTAL PRECIP ACROSS WESTERN
PASSAIC...WITH THREE-QUARTERS TO ONE AND ONE HALF INCHES. RADAR
ACTUALLY SEEMS TO BE SLIGHTLY OVERESTIMATING BASED ON A COMPARISON
TO ONE-HOUR PRECIP OBS. RAHWAY AT SPRINGFIELD BEGINNING TO SHOW A
STRONG RESPONSE TO THE RAINFALL AND WILL HAVE TO BE CLOSELY
MONITORED.

MODELS SEEM TO BE HANDLING EVENT WELL WITH COUPLING JET STRUCTURE
EVIDENT ON THE 12Z 30H UPPER AIR PLOT. THIS WILL LIKELY MAINTAIN A
DOUBLE-BARRELED LOW STRUCTURE...WITH THE SECONDARY APPROACHING THE
COASTAL PLAIN AND THE PRIMARY OCCLUDED LOW OVER NORTHERN NEW YORK
STATE. THE UPPER TROF APPEARS TO BE TAKING ON A SLIGHT NEGATIVE
TILT. THIS SUGGESTS PERHAPS A DEEPER...SLOWER SOLN. CURRENTLY...
RUNNING WITH A 6 TO 8 HOUR PERIOD OF MODERATE TO HEAVY RAINFALL.
THIS SEEMS REASONABLE.

PUBLIC AND MARINE ZONES REMAIN ON TRACK. CHANGES MAY HAVE TO BE MADE
AT SOME POINT TO MAINTAIN TEMPORAL CONTINUITY.

&&

...PREVIOUS DISCUSSION FROM 321 AM...

.DISCUSSION...GFS...ECMWF...AND ETA MODELS CONTINUE TO BE IN FAIRLY
GOOD AGREEMENT WITH THIS SYSTEM OVER THE NEXT 24 HOURS. FIRST...WITH
CUTTING OFF THE STRONG NORTHERN BRANCH SHORT WAVE CURRENTLY OVER THE
GREAT LAKES...AND THEN LIFTING IT NORTHEAST ACROSS NEW YORK STATE ON
THURSDAY...AND THEN UP THROUGH MAINE ON FRIDAY. AHEAD OF
IT...ELONGATED LOW PRESSURE CURRENTLY JUST WEST OF THE
APPALACHIANS...WILL SLOWLY DEEPEN AND MOVE NORTHEAST THROUGH CENTRAL
NEW YORK DURING THE DAY. ITS ASSOCIATED COLD FRONT WILL MAKE ITS
WAY TO THE COAST BY TOMORROW EVENING. WITH THE TROUGH DIGGING WELL
TO THE SOUTH...THE STRONG SOUTHERLY FLOW UP THE EAST SIDE WILL TAP
BOTH GULF AND ATLANTIC MOISTURE BRINGING ONE INCH PRECIPITABLE
WATERS OVER THE AREA DURING THE DAY. PRE-FRONTAL WARM ADVECTION
SHOWERS...WHICH ARE CURRENTLY ACROSS THE MID-ATLANTIC...WILL MAKE
THEIR WAY NORTH INTO THE WESTERN PARTS OF OUR REGION OVER THE NEXT
COUPLE OF HOURS. THE GFS AND ETA BOTH DEPICT THESE REACHING OUR AREA
BETWEEN 06Z AND 12Z...WITH THE 12Z RUN OF THE SUNY-MM5 MODEL
DEPICTING THIS BANDS POSITION VERY WELL. THEREAFTER...MODELS ARE
INDICATING THE STRONGEST MID-LEVEL LIFT TO BE AHEAD OF THE COLD
FRONT TO THE EAST OF LOW PRESSURE. THIS WOULD BRING THE HEAVIEST
RAINS ACROSS WESTERN SECTIONS BETWEEN 12Z AND 20Z. SLIGHTLY WEAKER
LIFT IS DEPICTED OVER EASTERN SECTIONS BETWEEN 18Z AND 02Z AS LOW
PRESSURE MOVES NORTH OF THE REGION...ALTHOUGH MID-LEVEL LIFT MAY BE
AIDED BY A LEFT JET ENTRANCE REGION PASSING OVER THE AREA LATE IN
THE DAY. WIND WILL NOT BE A HUGE ISSUE WITH THIS SYSTEM DESPITE A 50
KNOT SOUTHERLY LOW-LEVEL JET AT ABOUT 2000 FT. STRONG...DEEP LAYERED
WARM ADVECTION WILL HINDER MIXING DOWN OF THESES WINDS...AS WELL AS
THE LACK OF RAPID DEEPENING OF LOW PRESSURE. THE STRONGEST GUSTS
WILL ACCOMPANY ANY HEAVY SHOWER ACTIVITY.

RAINS WILL TAPER OFF AROUND 06Z THU AS LOW PRESSURE MOVES NORTHEAST
INTO CENTRAL NEW ENGLAND AND THE COLD FRONT PUSHES EAST OF THE AREA.
WITH THE LACK OF A STRONG NW PRESSURE GRADIENT AND STRONG CAA
DIRECTLY BEHIND THE FRONT...PATCHY FOG MAY DEVELOP WITH PLENTY OF
LOW-LEVEL MOISTURE AND DRY AIR INFLOW ALOFT BEHIND LOW PRESSURE
ALLOWING FOR RADIATIONAL COOLING.

AS THE UPPER LOW MOVES ACROSS THE REGION ON THU...EXPECT STRATA-CU
TO FILL IN QUICKLY WITH DAYTIME HEATING. IN ADDITION...SPRINKLES AND
FLURRIES A GOOD BET THROUGH THE AFTERNOON AND EVENING HOURS.

EXTENDED...UPPER TROUGH SWINGS NE OF THE AREA ON FRIDAY...WITH A
WEAK RIDGE BUILDING INTO THE WEEKEND. ANOTHER DEEP TROUGH WILL EJECT
OUT OF THE INTERMOUNTAIN WEST ON SUNDAY AND MOVE EAST. THIS COULD
COULD BRING ANOTHER FRONTAL SYSTEM TOWARD OUR AREA MONDAY NIGHT INTO
TUESDAY.
&&

.AVIATION...MOSTLY VFR CONDITIONS ACROSS THE AREA...AT MAIN
TERMINALS...WILL LOWER THROUGH 10Z AS RAIN MOVES INTO THE AREA.
SCATTERED MVFR IN FOG ACROSS VALLEYS OF THE LOWER HUDSON VALLEY AND
INTO CONNECTICUT. CEILINGS AND VISIBILITIES BECOME MVFR AS RAIN
DEVELOPS AND CONTINUE TO DROP TO IFR 14Z TO 16Z. FAIRLY CONFIDENT AS
SCATTERED RAIN MOVING INTO THE AREA CURRENTLY. IFR CONDITIONS
CONTINUE THROUGH 00Z TO 03Z...SLOWLY IMPROVE AS COLD FRONT JUST
ABOUT TO MOVE THROUGH THE AREA. AS WINDS SHIFT TO THE SOUTHWEST
VISIBILITY SHOULD IMPROVE TO VFR WITH CEILINGS IMPROVING TO MVFR.
COULD BE A PERIOD OF IFR IN FOG AS WINDS LIGHTEN UP BEFORE FRONTAL
PASSAGE. OTHER PROBLEM WILL BE LOW LEVEL WIND SHEAR AS LOW LEVEL JET
WINDS INCREASE TO 50KTS FROM THE SOUTH AND SURFACE WINDS MORE
SOUTHEASTERLY 10 TO 20 KTS. SHEAR DIMINISHES AS JET MOVES EAST 02Z
TO 04Z.
&&

.MARINE...WILL CONTINUE WITH THE SMALL CRAFT ALL WATERS AS SOUTHERLY
WINDS INCREASE TO 20 TO 25 KTS THIS AFTERNOON. WINDS DIMINISH BELOW
TONIGHT BUT PICK UP...ESPECIALLY OCEAN WATERS...TO SMALL CRAFT
THURSDAY IN THE COLD AIR ADVECTION AND CONTINUE INTO FRIDAY. OTHER
PROBLEM WILL BE HIGH TIDE CYCLE THIS MORNING. HIGH ASTRONOMICAL
TIDES WITH TIDAL DEPARTURES OF AROUND 1 FOOT COULD LEAD TO MINOR
COASTAL FLOODING AND WILL INCLUDE IN FORECAST. TIDES CURRENTLY
RUNNING ONE HALF TO THREE QUARTERS ABOVE.
&&

.HYDROLOGY...LOOKING FOR 1 TO 1 1/2 INCHES WITH LOCALIZED AMOUNTS UP
TO 2 INCHES...ESPECIALLY NORTH AND WEST OF THE CITY. WILL CONTINUE
FLOOD WATCH FOR WED WEST OF LINE FROM SW CT TO NYC.
&&

...END OF PREVIOUS DISCUSSION...

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH CONTINUES...CTZ005-006-009-010.
NJ...FLOOD WATCH CONTINUES...ALL ZONES.
NY...FLOOD WATCH CONTINUES...NYZ067>076.
MARINE...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338.
Hazardous weather outlook, Dec 24, 5:56 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
556 AM EST WED DEC 24 2003

CTZ005>012-NJZ002>006-011-NYZ067>081-251049-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
556 AM EST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

A FLOOD WATCH REMAINS IN EFFECT TODAY FOR NEW YORK CITY...THE LOWER
HUDSON VALLEY...NORTHERN NEW JERSEY...AND WESTERN CONNECTICUT. HEAVY
RAINFALL WILL RESULT IN RISES OF RIVERS AND STREAMS IN THESE
AREAS...WITH LOCALIZED FLOODING POSSIBLE. IN ADDITION...THE HEAVY
RAIN WILL LIKELY RESULT IN THE FLOODING OF STREETS WITH POOR
DRAINAGE. A SMALL CRAFT ADVISORY IS IN AFFECT FOR ALL WATERS.

.DAYS TWO THROUGH SEVEN...

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR ALL WATERS ON THURSDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

2 flood. Local standard time, as filed.

Flood, Bergen

When
December 24, 12:25 PM EST to 1:25 PM EST
Where
Bergen forecast zone
Reported by
TRAINED SPOTTER

Flood, Bergen

When
December 24, 5:30 PM EST to December 25, 5:00 AM EST
Where
Bergen forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329178, 5329179.